Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
24 (
6
); 405-405
doi:
10.4103/0971-4065.143302

Nitrofurantoin induced interstitial lung disease

Department of Nephrology, Nizam's Institute of Medical Sciences, Hyderabad, Andhra Pradesh, India
Department of Radiology, Nizam's Institute of Medical Sciences, Hyderabad, Andhra Pradesh, India

Address for correspondence: Dr. G. Diwakar Naidu, Department of Nephrology, Nizam's Institute of Medical Sciences, Hyderabad, Andhra Pradesh, India. E-mail: gajjalanaidu@yahoo.co.in

Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

A 73-year-old female presented with progressive exertional dyspnea and cough with clear sputum. She had chronic urinary tract infection and had been on nitrofurantoin, 50 mg daily for the past 2 years. She was also on omeprazole 20 mg and aspirin 75 mg daily. Physical examination revealed tachypnea and stable vital signs, and room air oxygen saturation was 90%. Lung examination showed vesicular lung sounds with fine crackles at the bases. Spirometry revealed severely restrictive lung disease with forced expiratory volume 0.88 L (53% predicted) and forced vital capacity (FVC) 0.95 L (47% predicted). High resolution computed tomography (HRCT) showed pleural based inter- and intralobular septal thickening involving both lower lobe basal segments predominantly, with traction bronchiectatic changes [Figure 1]. Nitrofurantoin was stopped and prednisone was initiated at 40 mg/d. After 2 months, her symptoms had improved dramatically, and HRCT showed complete resolution of abnormalities. The FVC normalized (>90% predicted) within 3 months and there was progressive improvement in her DLCO.

Serial axial computed tomography sections of chest showing pleural-based inter-and intralobular septal thickening involving both lower lobe basal segments with traction bronchiectatic changes
Figure 1
Serial axial computed tomography sections of chest showing pleural-based inter-and intralobular septal thickening involving both lower lobe basal segments with traction bronchiectatic changes

The adverse effects of nitrofurantoin include pulmonary toxicity, hepatitis, cholestasis, peripheral neuropathy and aplastic anemia.[1] Pulmonary toxicity is seen in <1%, but nitrofurantoin is one of the commonest causes of drug-induced pulmonary disease, with potentially fatal outcomes.[2]

The exact mechanism of nitrofurantoin-induced pulmonary reaction is unknown. Mendez et al. found that all 18 cases of chronic nitrofurantoin-induced lung disease in their series improved after discontinuation of nitrofurantoin. Objective evidence of improvement (pulmonary function test, chest X-ray [CXR] and computed tomography [CT]) was observed in all but two patients, although 12 had residual infiltrates on follow-up CXR or CT scans.[3] In Australia, Adverse Drug Reactions Advisory Committee reported 46 nitrofurantoin-induced pulmonary reactions from 1995 to 2004; 87% of them were related to chronic nitrofurantoin use (NIILD) with exposure between 8 months and 16 years. They all have evidence of interstitial pneumonitis or pulmonary infiltrates on radiological images. Elderly females were more commonly affected. Twelve cases had significant recovery but some patients had persistent lung damage; two patients died.[4] Although chronic NIILD is rare, it is recommended that nitrofurantoin should only be used in a proven and uncomplicated urinary infection, and the duration should not exceed 6 months when used for prophylactic purposes.[5]

References

  1. , , , , , . Pulmonary fibrosis and nitrofurantoin. Am Rev Respir Dis. 1973;108:353-6.
    [Google Scholar]
  2. , , , , , , . Adverse reactions to nitrofurantoin. Analysis of 921 reports. Am J Med. 1980;69:733-8.
    [Google Scholar]
  3. , , , , . Chronic nitrofurantoin-induced lung disease. Mayo Clin Proc. 2005;80:1298-302.
    [Google Scholar]
  4. Pulmonary toxicity with long-term nitrofurantoin. . Aust Adverse Drug React Bull. 23 Available from: http://www.tga.gov.au/adr/aadrb/aadr0408.html
    [Google Scholar]
  5. , . Pulmonary reactions with nitrofurantoin. . Prescr Update (MEDSAFE). 23:24-5. Available from: http://www.medsafe.govt.nz/profs/PUarticles/nitrofurant.html
    [Google Scholar]

    Fulltext Views
    171

    PDF downloads
    142
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections